Alert archive / Texas / High Wind Watches in 2020

High Wind Watch 7, NWS Midland/Odessa, TX

February 21, 2020Eddy County, New Mexico; 4 counties in Texas

NWS Midland/Odessa, TX issued this high wind watch at Feb 21, 2020, 12:49 PM MST for Eddy County, New Mexico; 4 counties in Texas. It took effect at Feb 23, 2020, 8:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 21, 2020, 12:49 PM MST (19:49 UTC)
In effect from
Feb 23, 2020, 8:00 AM MST
Expired
Feb 23, 2020, 1:35 AM MST
In force
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX

The radar

The Midland/Odessa radar (KMAF), 215 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

689 
WWUS74 KMAF 211949
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
149 PM CST Fri Feb 21 2020

NMZ027-TXZ270-271-277-220800-
/O.NEW.KMAF.HW.A.0007.200223T1500Z-200224T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
Pine Springs, and Fort Davis
149 PM CST Fri Feb 21 2020 /1249 PM MST Fri Feb 21 2020/

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

* WHAT...In the Guadalupe and Delaware Mountains...west winds 45
  to 55 mph with gusts up to 75 mph possible. In the Davis
  Mountains...west winds 35-45 mph with gusts to 65 mph possible.

* WHERE...Guadalupe, Delaware, and Davis Mountains.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Travel could be difficult, especially for high profile vehicles.
  Severe turbulence near the mountains will be hazardous for low
  flying light aircraft. Conditions will be particularly 
  hazardous at higher elevations where the strongest winds are 
  likely to occur.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

RHluchan

$$

For more information from the National Weather Service visit
https://weather.gov/maf
3 follow-up statements
046 
WWUS74 KMAF 220813
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
213 AM CST Sat Feb 22 2020

NMZ027-TXZ270-271-277-222200-
/O.CON.KMAF.HW.A.0007.200223T1500Z-200224T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
Pine Springs, and Fort Davis
213 AM CST Sat Feb 22 2020 /113 AM MST Sat Feb 22 2020/

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph 
  possible.

* WHERE...Guadalupe, Delaware and Davis Mountains.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
148 
WWUS74 KMAF 222014
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
214 PM CST Sat Feb 22 2020

NMZ027-TXZ270-271-277-231100-
/O.CON.KMAF.HW.A.0007.200223T1500Z-200224T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
Pine Springs, and Fort Davis
214 PM CST Sat Feb 22 2020 /114 PM MST Sat Feb 22 2020/

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...West winds 35 to 55 mph with gusts from 60 to 75 mph 
  possible.

* WHERE...Guadalupe, Delaware and Davis Mountains.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
388 
WWUS74 KMAF 230835
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
235 AM CST Sun Feb 23 2020

NMZ027-TXZ270-271-232200-
/O.UPG.KMAF.HW.A.0007.200223T1500Z-200224T0300Z/
/O.NEW.KMAF.HW.W.0013.200223T1500Z-200224T0600Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
135 AM MST Sun Feb 23 2020

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 11 PM
MST THIS EVENING...

* WHAT...West winds 40 to 50 mph with gusts up to 70 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 8 AM this morning to 11 PM MST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ277-232200-
/O.UPG.KMAF.HW.A.0007.200223T1500Z-200224T0300Z/
/O.NEW.KMAF.HW.W.0013.200223T1500Z-200224T0000Z/
Davis Mountains-
Including the city of Fort Davis
235 AM CST Sun Feb 23 2020

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Davis Mountains above 5500 feet.

* WHEN...From 9 AM this morning to 6 PM CST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-029-033-034-TXZ045-050-059>061-067-272>274-278-232200-
/O.NEW.KMAF.WI.Y.0007.200223T1500Z-200224T0000Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Andrews-Loving-Winkler-Ector-Ward-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Andrews, Mentone,
Kermit, Odessa, Monahans, Van Horn, Pecos, and Alpine
235 AM CST Sun Feb 23 2020 /135 AM MST Sun Feb 23 2020/

...WIND ADVISORY IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING
TO 6 PM CST /5 PM MST/ THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From 9 AM CST /8 AM MST/ this morning to 6 PM CST /5 PM 
  MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 21, 10:25 AM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Feb 21, 10:25 AM MST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1125 AM CST Fri Feb 21 2020

.DISCUSSION...

See aviation discussion below.

&&

.AVIATION...

MVFR ceilings will continue at KCNM and KINK through mid
afternoon, otherwise VFR conditions are expected at the west Texas
and southeast New Mexico terminals the next 24 hours. Winds will
generally be south to southeast at 5 to 15 mph.

12

&&

.PREV DISCUSSION... /issued 524 AM CST Fri Feb 21 2020/

DISCUSSION...
See 12Z aviation discussion below.

AVIATION...
MVFR CIGs will remain near the Pecos River TAF sites over the next
couple of hours before lifting to VFR levels. Winds will remain
light becoming more southerly through the 24 hour period.

PREV DISCUSSION... /issued 200 AM CST Fri Feb 21 2020/

DISCUSSION...
Low clouds/fog (some freezing) are pushed up into the mtns
this morning with a stout e-se 850 mb wind. The low-level moisture
starts to decrease above 700 mb and with cold temps in the moist
layer and a se wind low-level component into the afternoon said
clouds/fog/freezing fog will probably hang around through mid
morning, thus the extension of the freezing fog advisory for
GDP/Delaware/Davis Mtns until 15Z. Today's high temps will be
dependent on clouds and forecast soundings support more clouds today
so another day with temps well below normal. A better warming signal
is seen for Sat when the column warms (mid-level ridge) and surface
pressures fall. High temps will be back close to normal, but there
will still be an abundance of high clouds. More warming on Sunday
with an upper low passing to the n. Warming will be accompanied by
very windy conditions in most areas. Pretty solid advisory level
conditions in plains and warning for GDP/Davis Mtns look
reasonable at this point per 700 mb/MSLP gradients. Also we will
go higher than NBM winds which seem largely underdone based said
gradients and mixed layer winds. Usually in these cases temps are
a few degrees warmer and have trended just a little warmer than
NBM in the e closer to low-level thermal ridge. A cold front will
pass early Mon AM in wake of the low and so it will turn back
cooler Mon. An even stronger dry cold front will quickly follow
Tue and hold into Wed. Warmer Thur, especially across the w. Other
than a few quickly passing -SHRA early Sunday AM this forecast
will mostly be a dry one.

FIRE WEATHER...
Very windy conditions on Sunday will be accompanied by marginally
low RH and above normal fuel moisture wrt ERC-G and above normal
temperatures. As such we foresee no more than a Fire Danger
Statement.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     48  37  62  46 /   0   0   0   0
Carlsbad                       48  38  67  46 /   0   0   0  10
Dryden                         52  38  64  44 /   0   0   0   0
Fort Stockton                  51  39  69  48 /   0   0   0   0
Guadalupe Pass                 45  39  61  48 /   0   0   0  20
Hobbs                          46  34  62  44 /   0   0   0  10
Marfa                          51  34  68  43 /   0   0   0   0
Midland Intl Airport           48  38  63  46 /   0   0   0   0
Odessa                         48  38  63  46 /   0   0   0   0
Wink                           50  36  66  45 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/10
Hazardous weather outlook, Feb 21, 8:13 AM MST, 4 hours 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Midland/Odessa TX
913 AM CST Fri Feb 21 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-221515-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
913 AM CST Fri Feb 21 2020 /813 AM MST Fri Feb 21 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Areas of freezing drizzle and drizzle and freezing fog and fog are
expected across the Guadalupe, Delaware and Davis Mountains this
morning.

Patchy fog is expected across the lower elevations of the Big Bend
Region this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

High winds are possible across a significant portion of southeast
New Mexico and west Texas Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 5:03 PM MSTFreezing Fog AdvisoryMAFEddy15 hr

Nearby

High Wind Watches in Texas, 2020High Wind Watches in New Mexico, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.